Debris Flow, Eastern Uinta Mountains
- When
- August 9, 2:00 PM MST to 4:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Property damage
- $500
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Heavy rains caused several mudslides about 12 miles north of Lapoint which wiped out 200 feet of fence.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy rains caused several mudslides about 12 miles north of Lapoint which wiped out 200 feet of fence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 9, 1:47 PM MST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 247 PM MDT TUE AUG 9 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... CIRCULATION AROUND THE UPPER HIGH CONTINUES TO TRANSPORT SUBTROPICAL MOISTURE ACROSS THE AREA. GOES DATA INDICATES AXIS OF HIGHEST PRECIPITABLE WATER STRETCHES FROM THE LOWER COLORADO RIVER INTO CENTRAL UTAH. EXTENSIVE CLOUD COVER THIS MORNING HAS SLOWED THUNDERSTORM FORMATION OVER PORTIONS OF SOUTHEAST UTAH AND WEST CENTRAL COLORADO WHILE MOUNTAIN TOP CONVERGENCE HAS INITIATED STORMS OVER THE HIGH TERRAIN ELSEWHERE. STORM COVERAGE WILL CONTINUE TO INCREASE INTO THE EVENING AS CELLS MOVE OFF THE HIGH TERRAIN AND OVER THE VALLEYS. STORM MOTION GENERALLY 10 MPH OR LESS AND SOME TRAINING OF ECHOES WILL YIELD LOCALLY HEAVY RAINS...OTHERWISE STORMS NOT EXPECTED TO BE TOO STRONG DUE TO WEAK SHEAR. NOT MUCH CHANGE TO THE FORECAST THIS PACKAGE. MONSOONAL PATTERN TO CONTINUE WITH AMPLE MOISTURE AROUND FOR SCATTERED AFTERNOON AND EVENING STORMS WITH SHOWERS AND THUNDERSTORMS LINGERING INTO THE OVERNIGHT AND MORNING HOURS. MODELS CONTINUE TO SHOW THE UPPER HIGH LEVELING OUT INTO MORE OF AN EAST-WEST RIDGE STRETCHING FROM SOUTHERN CALIFORNIA TO NEW MEXICO BY THURSDAY. THIS WILL ALLOW FOR INCREASED SPEED SHEAR AND A LITTLE STRONGER STORMS. MODELS HINTING AT SOME DRIER AIR ADVECTING INTO NORTHEAST UTAH AND NORTHWEST COLORADO AS THE UPPER HIGH/RIDGE BECOMES RE-ORIENTED DURING THE PERIOD. KEPT POPS A LITTLE LOWER ACROSS THE NORTH FOR THIS REASON...OTHERWISE POP FORECAST IS PRETTY UNIFORM AS SUBTLE WAVES DIFFICULT FOR MODELS TO RESOLVE WILL LIKELY CONTINUE TO AFFECT THE AREA. LINDQUIST .LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...A WEAK SPLIT FLOW WILL AFFECT EASTERN UTAH/WESTERN COLORADO WITH A ZONAL FLOW NORTH OF THE AREA. A STATIONARY UPR LVL LOW CIRCULATION OVER THE DESERT SOUTHWEST CENTERED AROUND LAS VEGAS...WILL SEND SUB-TROPICAL MOISTURE AND PERIODIC DISTURBANCES ACROSS THE FOUR CORNERS. THE UPPER LOW WILL GRADUALLY SHEAR ACROSS UTAH AND COLORADO BY SUNDAY. A CANADIAN TROUGH WILL DROP ACROSS THE NORTHERN ROCKIES EARLY NEXT WEEK. DEPENDING ON HOW FAR SOUTH THIS TROUGH DIVES...THE DEEPER MOISTURE WILL BEGIN TO SCOUR OUT MONDAY AND TUESDAY. IN ADDITION...A WEAK UPR LVL RIDGE WILL DEVELOP OVER THE FOUR CORNERS...HELPING TO DIMINISH THE CHANCE FOR THUNDERSTORMS. AS A RESULT OF THE ABOVE MENTIONED PATTERN...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH DAY...WITH A FOCUS OVER THE MOUNTAINS. LOCALLY HEAVY RAINFALL WILL CONTINUE TO REMAIN A THREAT FRIDAY THROUGH SUNDAY...ESPECIALLY ALONG AND SOUTH OF I-70. THOUGH NOT AS WIDESPREAD...NOCTURNAL CONVECTION CAN BE EXPECTED GIVEN THE AVAILABLE MOISTURE...LINGERING OUTFLOW BOUNDARIES AND PRESENCE OF WEAK UPR LVL DISTURBANCES. MAX TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL DUE TO CLOUDS AND PRECIP. NO MAJOR CHANGES TO LATEST FORECAST GRIDS. MADE SOME MINOR ADJUSTMENTS TO SKY/POPS AND TEMPS. NADLER.83 .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && TAL/DJN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE AUG 9 2005 COZ001>014-017>023-UTZ022>025-027>029-101300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER MUCH OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO NEAR 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN. RAPID RUNOFF FROM THE HEAVY RAIN PRODUCING THUNDERSTORMS COULD LEAD TO LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN AREAS WHICH HAVE RECEIVED HEAVY RAIN THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING. FREQUENT LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS OR RAINFALL RATES OF AN INCH AN HOUR OR GREATER. NL
The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471571.